Alert archive / Maine / Gale Watches in 2021
Gale Watch 22, NWS Gray, ME
NWS Gray, ME issued this gale watch at Oct 24, 2021, 3:08 PM EDT. It took effect at Oct 26, 2021, 8:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 24, 2021, 3:08 PM EDT (19:08 UTC)
- In effect from
- Oct 26, 2021, 8:00 AM EDT
- Expired
- Oct 25, 2021, 7:37 PM EDT
- In force
- Issued by
- NWS Gray, ME
The text
As transmitted.
012 WHUS71 KGYX 241908 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 308 PM EDT Sun Oct 24 2021 ANZ150-152-154-251115- /O.NEW.KGYX.GL.A.0022.211026T1200Z-211027T2200Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 308 PM EDT Sun Oct 24 2021 ...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON... * WHAT...Northeast winds 20 to 30 kt with gusts up to 40 kt and seas 11 to 16 ft possible. * WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM, Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...From Tuesday morning through Wednesday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
2 follow-up statements
984 WHUS71 KGYX 250721 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 321 AM EDT Mon Oct 25 2021 ANZ150-152-154-252130- /O.CON.KGYX.GL.A.0022.211026T1200Z-211027T2200Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 321 AM EDT Mon Oct 25 2021 ...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON... * WHAT...Northeast winds 20 to 30 kt with gusts up to 45 kt and seas 9 to 14 ft possible. * WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM, Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...From Tuesday morning through Wednesday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
274 WHUS71 KGYX 252337 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 737 PM EDT Mon Oct 25 2021 ANZ150-152-154-261345- /O.UPG.KGYX.GL.A.0022.211026T1200Z-211027T2200Z/ /O.NEW.KGYX.GL.W.0026.211026T1200Z-211028T1500Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 737 PM EDT Mon Oct 25 2021 ...GALE WARNING IN EFFECT FROM 8 AM TUESDAY TO 11 AM EDT THURSDAY... * WHAT...Northeast winds 30 to 40 kt with gusts up to 50 kt and seas 12 to 17 ft expected. * WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM, Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...From 8 AM Tuesday to 11 AM EDT Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A storm track closer to the Cape Cod area would bring the potential for stronger wind gusts over the coastal waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ151-153-261345- /O.NEW.KGYX.GL.W.0026.211026T1600Z-211027T2200Z/ Penobscot Bay-Casco Bay- 737 PM EDT Mon Oct 25 2021 ...GALE WARNING IN EFFECT FROM NOON TUESDAY TO 6 PM EDT WEDNESDAY... * WHAT...Northeast winds 20 to 30 kt with gusts up to 45 kt and seas 6 to 9 ft expected. * WHERE...Penobscot Bay and Casco Bay. * WHEN...From noon Tuesday to 6 PM EDT Wednesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Oct 24, 11:41 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Oct 24, 11:41 AM EDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Gray ME 1141 AM EDT Sun Oct 24 2021 .SYNOPSIS... Today will offer one final day of pleasant, mostly sunny, and breezy fall weather before an active weather pattern develops this week. By tomorrow morning, a band of rain will be crossing northeastward through New England with a strengthening northeasterly wind, especially along the coast. Another round of more significant rains and stronger northeasterly winds arrives on Tuesday and lingers into Wednesday. Some break in the action is expected around Thursday and Friday before a final system approaches the region next weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 11:40AM Update... Not a whole lot of changes to make with the forecast remaining on track. Just updated the temps to better fit the trends from this morning, and updated the sky conditions to better capture the cloud cover across northern areas and the higher terrain. 720 AM Update... Smoothed out temperature trends this morning to better capture observed trends. With wind fields ramping up this morning, some locations remain mixed and warmer... while other sheltered locations are a good ten degrees cooler. Also tweaked winds a bit with latest HRRR runs. Previously... A ridge of high pressure builds into the region today with a trough lifting and flattening overhead. Overall a great autumn day with temperatures near normal - highs in the 40s toward the north and 50s to near 60 across the south under mostly sunny skies. A strong upper level jet filters down through the column somewhat... so strong mixing during the afternoon will allow a westerly breeze to develop, gusting to around 15-20 mph or so. Froude numbers suggest unblocked flow and downsloping winds... so I hugged the warmer side of guidance and upped wind gusts to the 20-30 mph range immediately downwind of mountains. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... High pressure very quickly crosses the forecast area tonight with quiet and calm conditions initially. The break is brief, though... low pressure deepening over the upper Ohio Valley will send a warm front north through southern and central New England through tomorrow with increasing clouds and rain expected. Looking to surface dew point depressions... ensemble QPF... and forcing mechanisms (classic ingredients of FGEN, deformation, and isentropic upglide), rain initially breaks out over southwest New Hampshire shortly after midnight. The band of precipitation then lofts northeastward through New Hampshire and into southwestern Maine by about midday Monday. Temperatures and wet bulbs will be cool enough upon onset to support snow above about 2500 ft, with northern valleys potentially seeing wet flakes during the morning. This will eventually all turn to rain as warm air pushes in from the south, but before it does, up to 3 inches of snow accumulation is possible over the peaks and ridges, highest across the Presidentials... with much of this melting by the time all is said and done. QPF amounts will be in the 0.5-0.75 inch range over southern and western zones, highest in east- facing upslopes... quite manageable. Since all the forcing is driven by an upper level jet which lifts north and away from the region, am expecting this band to become less organized, less intense, and more showery by the end of the day with only a couple tenths of rain for northeastern zones. With widespread clouds and rain, am not expecting temperatures to warm much more then the mid-40s, except along the coast south of Portland where onshore flow allows temperatures to warm into the mid-50s. Overall a raw day. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Two slow moving low pressure systems are projected to pass near New England during the extended period. Run to run and model to model consistency along with large spread in ensemble solutions continues to yield low confidence in the track of a potent low pressure system Monday night through Wednesday. Models do agree that this system will involve strong moisture transport from the Atlantic along with FGEN forcing and strong lift on the north side of the system leading to an axis of moderate to heavy rainfall. Additionally, models agree that a vigorous low level jet will develop on the north to northeast side of the system. This low level jet will have the potential to bring wind impacts to the coast late Tuesday into Wednesday pending a track close enough to southern New England. The current spread amongst the 00Z deterministic model suite and ensembles have solutions where the brunt of rainfall and wind remain south of the forecast area while others bring heavy rainfall as far north as the western Maine mountains. A multi model consensus was used for this forecast package and have given less weight to the 00Z deterministic GFS as it is the outlier solution with the track of the low and subsequent rain well south of other solutions and ensemble members. Monday night into Tuesday low pressure is projected to emerge off the East Coast in the vicinity of Long Island as an upper low slides across the eastern Great lakes. This upper low will eventually catch up to the surface low in the vicinity of Cape Cod Tuesday night with the surface low intensifying and/or retrograding towards Boston. During this process strong moisture transport from the Atlantic will be directed into coastal New England. This will bring bouts of moderate to heavy rain, although the axis of heaviest rain is still uncertain. Current QPF forecasts are on the order 2 to 3.5 inches from Monday night into Wednesday from the mountains south with lesser amounts to the north. As low pressure intensifies/retrogrades a low level jet with winds to 70 kts at 925 mb will be directed from east to west across the Gulf of Maine Tuesday night. Ensemble probabilities show moderate to high probabilities that sustained winds in excess of 25 mph are possible Tuesday night with modest probabilities of gusts to 40 mph along the coast. As both the spatial scale of strongest winds and heavy rainfall will be along a somewhat narrow axis on the north side of the system the ultimate track will be critical in pin pointing locations of greatest impacts. Although we are at the low part of our astronomical tide cycle, elevated near shore will increase the potential for beach erosion Tuesday night through Wednesday. Along with a spread in the track of the low pressure system, model solutions yield poor agreement on the how quickly the system exits. Some solutions keep the low close enough to bring additional rainfall through Wednesday night while others bring in high pressure into the area Wednesday morning. Have generally trended PoPs down Wednesday afternoon with high pressure looking to bring dry weather by Thursday lasting into Friday. Going into the weekend another area of low pressure will approach New England with this system involving another cut off low aloft leading to low confidence in timing and track. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... Short Term...VFR prevails today with a westerly breeze gusting to about 15 kts for northern terminals, up to 20 kts at KRKD. Late tonight, winds go light and variable and ceilings gradually fill and lower. MVFR and eventually IFR ceilings will take hold from SW to NE Monday morning with RA breaking out, offering MVFR to local IFR visibility restrictions. As the band of RA lofts north on Monday... some improvements are possible but widespread restrictions in low ceilings remain likely. Long Term...Poor conditions are expected Monday night through Wednesday as a slow moving area of low pressure crosses near southern New England. Low cigs and moderate to heavy rain will likely bring IFR to LIFR conditions along with strong gusty winds. Conditions will gradually improve Wednesday night into Thursday. && .MARINE... Short Term...Offshore gusts approach 25 kts today, but without coverage...duration... or confidence to go with a SCA at this time. Will keep a close watch on these trends this morning in case one is needed for today. High pressure crosses the waters tonight with winds and seas diminishing. On Monday, low pressure developing and approaching from the SW pulls a NErly wind over the waters. The trend will be to strengthen as the day progresses as a band of rain lofts NEward through the eastern Gulf of Maine. Long Term...Low pressure will develop near Long Island Monday night into Tuesday and intensify Tuesday night as it slowly tracks near Cape Cod. Winds and seas will approach SCA conditions by Tuesday morning with Gale force winds possible late Tuesday into Wednesday. Seas will continue to build through Wednesday with seas remaining above 5 ft through Thursday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS...Casey NEAR TERM...Clair SHORT TERM...Casey LONG TERM...Schroeter AVIATION...Clair/Schroeter MARINE...Clair/Schroeter
Hazardous weather outlook, Oct 24, 5:32 AM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 532 AM EDT Sun Oct 24 2021 MEZ022>028-NHZ014-250945- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Coastal Rockingham- 532 AM EDT Sun Oct 24 2021 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Light to moderate rain is possible on Monday. Otherwise, an active weather pattern will develop during the work week with an area of low pressure tracking near the southern New England or Mid Atlantic coastline Tuesday into Wednesday. This system will bring a period of rainfall, some of it potentially heavy rain with strong onshore winds. Another system may bring more rain as we head into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>021-033-NHZ001>013-015-250945- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 532 AM EDT Sun Oct 24 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A period of rain expected Monday which may fall as snow across the higher peaks of the northern mountains. Otherwise, an active weather pattern will develop during the work week with rain expected Tuesday and Wednesday which may be heavy. Another system may bring more rain as we head into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-250945- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 532 AM EDT Sun Oct 24 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gale Force winds are possible along the waters Tuesday night into Wednesday as an intensifying area of low pressure tracks near the southern New England coastline. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.